0
Abstract: Case Reports |

DIFFUSE FOREIGN BODY PULMONARY EMBOLIZATION RESULTING IN SUDDEN DEATH FREE TO VIEW

Saurabh Chandra, MD; Eric J. Weinstein, MD*; Raymond Decanio, MD; Nenuka Reddy, MD; Gabriel Ghiaur, MD; Karthikeyan Kanagarajan, MD
Author and Funding Information

The Christ Hospital, Cincinnati, OH


Chest


Chest. 2007;132(4_MeetingAbstracts):681a-682. doi:10.1378/chest.132.4_MeetingAbstracts.681a
Text Size: A A A
Published online

Abstract

INTRODUCTION:Injection of oral tablets into the venous circulation usually presents with chronic pulmonary arterial hypertension [PAH] due to foreign body granulomatosis [FBG]. Acute fatality due to FBG is rare and the clinical presentation can resemble acute massive pulmonary thrombo embolism [PTE]. We present a case of a young female with sickle cell disease [SCD] who presented with clinical features of acute massive PTE resulting in sudden death, later found to be due to foreign body embolization on autopsy.

CASE PRESENTATION:A 19 year old African-American female with SCD receiving antibiotic treatment for native valve endocarditis through a peripherally inserted central catheter [PICC] complained of severe chest pain not typical for her sickle cell crisis that started after injecting her regular antibiotics and not relieved by oxycodone tablets taken earlier. Her vitals on presentation: blood pressure 87/33, pulse 60, respiratory rate 32, temperature 97.6, oxygen saturation of 97% on 4 liters Oxygen by nasal cannula. Physical examination was normal except for distension of neck veins and 2/6 systolic murmur. A Chest X-ray, EKG and routine labs were normal. The patient soon became tachycardic, hypoxic as well as hypotensive requiring Levophed drip. A diagnosis of acute PTE was considered but before the imaging studies could be obtained, patient became pulseless and despite resuscitation for pulseless electrical activity died after one hour. Autopsy revealed numerous emboli in the small pulmonary artery branches that contained polarizable foreign material and foreign body type granulomas in the pulmonary artery vasculature[see figure 1]. There was no evidence of pneumonia, septic emboli, fat emboli or thromboemboli. Other organ systems were essentially normal. Though the patient had denied any history of intravenous drug abuse [IVDA] review of medical records from another hospital revealed that patient was warned for picking on her PICC line by nursing staff and syringes with oxycodone tablets were recovered from the patient’s room.

DISCUSSIONS:This patient with SCD who presented with clinical syndrome of acute PTE, her cause of death was due to non thrombotic pulmonary embolism. In patients with indwelling catheters and IVDA who grind and inject oral tablets such as amphetamines, methylphenidate and opiates into the venous circulation develop FBG in the lungs. Materials responsible for this include the insoluble substances such as talc, microcrystalline cellulose, corn starch and crospovidone used as fillers in the tablets. Talc which is an insoluble magnesium silicate is present virtually in all tablets and if injected elicits a granulomatous reaction in the lung when trapped in the pulmonary vasculature.The patients who inject for long durations tend to have granulomas in the interstitium causing interstitial fibrosis and those with shortest duration tended to have granulomas predominantly in the pulmonary arteries causing chronic PAH. Patients usually present with symptoms of cough and dysnea attributable to chronic PAH and cor pulmonale that develop from long term IVDA. Rarely patients who inject oral tablets present with clinical features of acute PTE that could be fatal. The risk of death depends on the amount of tablets injected and the speed of administration. The cause of death is secondary to acute PAH. The mechanism for this acute PAH in addition to mechanical obstruction include the vasoconstrictive effects of alveolar hypoxia, transient release of humoral vasoconstrictive substances and hypersensitivity reactions to the injected substances. Diagnosis is established when the granulomas demonstrate birefringent crystalline substances on polarized microscopy.

CONCLUSION:Injection of oral medications into the venous circulation can present with the clinical syndrome like acute PTE and can be fatal. Physicians must be suspicious regarding this especially in patients with history of IVDA and in patients with indwelling catheters.

DISCLOSURE:Eric Weinstein, No Financial Disclosure Information; No Product/Research Disclosure Information

Monday, October 22, 2007

4:15 PM - 5:45 PM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543